MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM SHORT AO PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM SHORT AO PILOT DRILL; PLATE, FIXATION, BONE
Catalog Number 71631123
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/03/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a tibial osteotomy procedure, when driving the distal role hole, driving the second cortical of the bone, the 4.0mm short ao pilot drill broke.It is unknown if broken pieces fell inside the patient.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
Internal compalint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported breakage could not be determined.Although, a procedural variance could not be ruled out as a likely contributory factor.The non-implantable 4.0mm long ao pilot drill bit is comprised of stainless steel.The 4.0 mm short ao pilot drills are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Consequently, it is unclear if the broken drill pieces were retained inside of the patient.Therefore, we cannot rule out the potential for micro-motion, and/or migration, local skin irritation and pain.Nor can we make any conclusions on the impact of the retained non implantable foreign body to the patient.No further patient impact is anticipated, since it was reported the patient was not harmed as a consequence of this problem.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM SHORT AO PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19231946
Report Number1020279-2024-00859
Device Sequence Number20250193
Product Code HRS
UDI-Device Identifier03596010497475
UDI-Public03596010497475
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631123
Device Lot Number71674021
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2024
Supplement Date Received by Manufacturer06/07/2024
Initial Report FDA Received Date05/02/2024
Supplement Report FDA Received Date06/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age34 YR
Patient SexMale